Arrow-right Camera
The Spokesman-Review Newspaper

The Spokesman-Review Newspaper The Spokesman-Review

Spokane, Washington  Est. May 19, 1883
Partly Cloudy Night 33° Partly Cloudy
News >  Features

Different drugs have distinct interactions

Joe Graedon and Teresa Graedon, Ph.D. The Spokesman-Review

Q. The subject of taking vitamins or medication with coffee came up in a friendly discussion recently. Some in the group take medicine or vitamins with morning coffee and breakfast. Others take their pills at breakfast with orange juice.

A few of us went to vitamin stores to research the issue. One store manager said orange juice was OK, but he wasn’t sure of combining vitamins and medicines. He had no idea whether coffee would affect either of them.

A second store manager indicated that coffee negates the value of vitamins or medicine. We asked about tea, and he stated that was fine. He does not recommend ingesting vitamins and medicine together.

A third manager could not provide any answers to our questions.

Can you tell us what effect coffee, tea or orange juice has on vitamins or drugs and whether it is safe to take these together?

A. Interactions between foods, drugs and nutrients are complicated, and different medicines have distinct interactions. Prednisone, for example, may deplete the body of vitamin D, calcium, potassium and B vitamins.

Antibiotics such as tetracycline, Cipro or Noroxin should not be taken with calcium-fortified orange juice, calcium supplements or dairy products. Calcium can prevent the absorption of the antibiotic.

Drugs like Cipro magnify the effects of caffeine. Some medicines, such as Fosamax, must be taken at least an hour before food, vitamins, coffee, tea or anything but tap water.

We are sending you our Guides to Food, Grapefruit and Nutrient Interactions for more details on this complex issue. Anyone who would like copies, please send $4 in check or money order with a long (No. 10), stamped (60 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. FNJ-169, P.O. Box 52027, Durham, NC 27717-2027.

Q. I have just developed a hissing sound in my ears. The onset was very rapid!

The doctor diagnosed it as tinnitus, but would give me no reason for the problem. He said there wasn’t anything I could do. I’ve noticed that some days it is less disturbing than others, but some nights it awakens me because it has become so loud.

I was drinking large quantities of tonic water, which contains quinine, when this started. Do you have any suggestions to help me?

A. Stop the tonic water! Quinine gives tonic its distinctive bitter flavor, but it can cause tinnitus, especially at high doses. Hopefully the hissing sound will gradually go away once the quinine is out of your system.

Q. I have suffered from restless leg syndrome (RLS) for more than 10 years. On the advice of my son, an M.D., I asked for a change of prescription from Klonopin (which had become ineffective against RLS) to Mirapex. Instantly – no more restless legs! This is a wonder drug.

A. Thanks for sharing your experience with Mirapex. Although this drug was originally developed for Parkinson’s disease, there is research to suggest that it might be beneficial against RLS. The Food and Drug Administration has not approved it for this use, however.

Some side effects that may occur include dizziness, weakness, daytime sleepiness, nausea and constipation. One unusual reaction made headlines recently. Occasionally patients on Parkinson’s drugs like Mirapex develop gambling compulsions (Archives of Neurology, July 2005). This seems to be triggered by the drugs’ impact on brain chemistry.

The Spokesman-Review Newspaper

Local journalism is essential.

Give directly to The Spokesman-Review's Northwest Passages community forums series -- which helps to offset the costs of several reporter and editor positions at the newspaper -- by using the easy options below. Gifts processed in this system are not tax deductible, but are predominately used to help meet the local financial requirements needed to receive national matching-grant funds.

Active Person

Subscribe now to get breaking news alerts in your email inbox

Get breaking news delivered to your inbox as it happens.